Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 15, NWS Jackson, KY

July 29, 2001Bath County, Montgomery County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 29, 2001, 11:15 AM EDT for Bath County, Montgomery County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 29, 2001, 11:15 AM EDT (15:15 UTC)
Expired
Jul 29, 2001, 3:00 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bath County, KY, Montgomery County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 291523
FFWJKL
KYC011-173-291900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY
  BATH COUNTY

* UNTIL 300 PM EDT

* AT 1115 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF 
STRONG THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO NORTHERN BATH 
AND MONTGOMERY COUNTIES. THESE COUNTIES HAVE HAD 2 TO 3 INCHES OF 
RAIN IN THE LAST 24 HOURS...AND THE GROUND IS SATURATED. ADDITIONAL 
RAINS OF 1 TO 2 INCHES FROM THE CURRENT LINE OF STORMS WILL RESULT 
IN SERIOUS RUNOFF PROBLEMS.

EXCESSIVE RUNOFF FROM THIS LINE OF STORMS WILL CAUSE FLASH FLOODING 
OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS 
COULD ALSO TRIGGER ROCK AND MUDSLIDES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
JACKSON KY.

LAT...LON 3812 8408 3795 8399 3793 8379 3801 8372
          3807 8351 3832 8380

$$

SCHAUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 4:25 AM EDT, 6 hours 50 minutes earlier.

Area forecast discussion, Jul 29, 4:25 AM EDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
425 AM EDT SUN JUL 29 2001

07Z SFC ANALYSIS SHOWS A WARM FRONT HUNG UP OVER EAST KENTUCKY WITH
A WIDESPREAD AREA OF 70 PLUS DEWPOINTS THROUGH THE OHIO VALLEY. ON
SATELLITE...LOW AND MID LEVEL CLOUDS DOMINATE THE AREA WITH THE
COLDEST CLOUD TOPS ASSOCIATED WITH THE CONVECTION OVER SOUTHERN
ILLINOIS AND INDIANA. THE JKL 88D RADAR SHOWS THE LATEST CLUSTER OF
SHOWERS AND EMBEDDED THUNDERSTORMS WINDING DOWN OVER OUR SOUTHEAST
COUNTIES. ADDITIONAL...MORE SCATTERED...THUNDERSTORMS ARE FOUND TO
THE WEST WELL AHEAD OF THE MASSIVE AREA ALONG THE OHIO RIVER IN
WESTERN KENTUCKY. FLASH FLOOD GUIDANCE HAS JUST ABOUT BOTTOMED OUT
WITH MOST OF THE AREA RECEIVING BETWEEN ONE AND THREE INCHES OF RAIN
DURING THE PAST 12 TO 18 HOURS. FLASH FLOOD PROBLEMS WHERE REPORTED
IN FLOYD...ESTILL AND POWELL COUNTIES. ADDITION...NUISANCE FLOODING
WERE REPORTED IN MANY OTHER COUNTIES DURING THE EVENING.

THE MODELS ARE IN GENERAL AGREEMENT AMPLIFYING THE PATTERN FROM THE
CURRENT NEAR ZONAL FLOW OVER KENTUCKY TO A MORE MERIDIONAL ONE AS A
MONSTER RIDGE BUILDS OVER THE MIDWEST. THIS IN TURN WILL AMPLIFY AN
EASTERN TROUGH. AS THIS CHANGE TAKES PLACE...A SERIES OF SHORTWAVES
WILL DROP THROUGH NORTHEAST KENTUCKY...THE STRONGEST ONES EXPECTED
AROUND 12Z AND AGAIN AT 18Z. THE AIR MASS IN PLACE REMAINS VERY WET
WITH PWS OVER 2 INCHES THROUGH 18Z. THIS COMBINED WITH A STRONG LOW
LEVEL JET...PLENTY OF UPPER LEVEL DIVERGENCE AND THE EXISTING
FRONTAL BOUNDARY WILL MAINTAIN OUR THREAT OF HEAVY RAIN. GIVEN THE
RAINFALL WE HAVE HAD AND THE PROBLEMS THIS CAUSED WILL CONTINUE THE
FLASH FLOOD WATCH THROUGH THE AFTERNOON.

FOLLOWING THE TROUGH AXIS TONIGHT...THE SKY WILL GRADUALLY CLEAR
ALLOWING FOR SOME FOG TOWARD MORNING. THEN A PROLONGED DRY AND
INCREASINGLY WARM SPELL TAKES HOLD AS RIDGING BUILDS THROUGH
WEDNESDAY AT THE SFC AND ALOFT. THIS WILL BREAK DOWN TOWARD THE END
OF THE WEEK TO RETURN A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
FORECAST.

MOS TEMPERATURES AGAIN LOOK REASONABLE AND WILL NOT STRAY FAR.

WORK ZONES AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL. THANWKS FOR THE
COORDINATION CALL LMK.

.JKL...FLASH FLOOD WATCH TODAY FOR ALL OF FORECAST AREA.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:02 AM EDTFlash Flood WarningJKLMcCreary, Pulaski, Wayne4 hr
Jul 29, 9:40 AM EDTFlash Flood WarningJKLEstill, Lee, Powell, Wolfe4 hr

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.